MIDLAND, Texas — During pregnancy, opioid use can result in a drug withdrawal syndrome in newborns called neonatal abstinence syndrome or opioid withdrawal syndrome.
According to the National Institute of Drug Abuse, every 15 minutes a baby is born suffering from opioid withdrawal.
At Midland Memorial Hospital, there are up to five babies a month born addicted to the drugs.
“It’s definitely on the rise, unfortunately, these drugs and medicine cause not only physical but psychological dependence," Andudeepa Sharma, a neonatal-perinatal doctor at MMH, said. "Sudden withdrawal of the drug can cause discomfort and uncomfortable behavior."
The list of symptoms in newborns born addicted to opioids is long.
“The inability to put themselves to sleep, muscle tremors, they can even have seizures, sometimes their body temperature goes up, inability to eat, loose stools," said Sharma.
Those symptoms, do not always show up right away.
“A lot of times the baby might not present with these signs right away when it's born," Sharma said. "A lot of the signs manifest when the babies around two or three days old.”
There are various ways that can determine whether the mom was using drugs, like testing the newborn's urine or stool, as well as their umbilical cord.
“When you’re providing care to these patients is very important to make sure that you’re empathetic and nonjudgmental at all times," Sharma said. "Regardless of whatever the clinical circumstances.”
And with therapy and time, babies will become less dependent.
“At a certain level it does make me feel very sad," Sharma said. "I think it also makes me feel like I'm glad that I'm able to help these babies because treatment is available.”
Midland Memorial Hospital is not alone in seeing more babies born addicted to opioids.
At Medical Center Hospital they also see babies born addicted to the drugs.